Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Nephrol. 1991;11(3):174-80.

Clinical characterization of drug-induced allergic nephritis.

Author information

  • 1Second Department of Internal Medicine, Jikei University School of Medicine, Tokyo, Japan.

Abstract

To elucidate the clinical characterization of drug-induced allergic nephritis (DIAN), we analyzed the cases attending our department. We now report on the 14 cases of DIAN due to administration of penicillin in 2 cases, cephem antibiotics in 6 cases, nonsteroidal anti-inflammatory drugs in 4 cases and new quinolone anticidal drugs in 2 cases. With 1 exception, all these cases reached the stage of acute renal failure after taking these drugs for 2-13 days, followed by characteristic allergic symptoms such as fever, skin eruptions and serum IgE elevation in 5 of the 14 cases. A lymphocyte stimulation test (LST) with the suspected drugs proved to be positive in 10 of the 12 cases examined, and the uptake of 67Ga in the kidneys was extremely positive in all 6 cases examined, reflecting the natural course of this disease. Furthermore, there were some cases where 67Ga accumulated in the kidneys in spite of the negative result of LST examination. In all of these cases, a needle or open renal biopsy was performed, and acute tubulointerstitial nephritis (AIN) was diagnosed. Almost all cases were treated with glucocorticoid for AIN or dialysis for acute uremic symptoms several times. However, 4 of the 14 cases could not return to normal condition in spite of these forms of treatment. We would therefore like to suggest that LST and 67Ga scintigram are useful diagnostic tools for DIAN as an alternative to renal biopsy.

PMID:
1962663
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk